Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 270, NWS Flagstaff, AZ

August 23, 2022Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 23, 2022, 1:43 PM MST for Gila County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2022, 1:43 PM MST (20:43 UTC)
Expired
Aug 23, 2022, 7:45 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 8.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1837 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 8:27 AM MST, 5 hours 16 minutes earlier.

Area forecast discussion, Aug 23, 8:27 AM MST, 5 hours 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
827 AM MST Tue Aug 23 2022

.SYNOPSIS...Expect isolated to scattered storm activity today,
with the greatest storm coverage south of the Mogollon Rim. By
midweek, increasing monsoonal moisture is forecast to lead to an
uptick in storm activity through the weekend.

&&

.DISCUSSION...This morning's observed upper-air sounding from
near Flagstaff, AZ shows a stout radiation inversion along with
some warming between 500-450 MB. Model forecasts suggest this
warm layer will persist through the day limiting instability and
thunderstorm activity for areas along and north of the Mogollon
Rim. South of the Rim, greater instability is forecast, creating
an environment favorable for scattered showers and thunderstorms
stretching from the White Mountains westward through northern Gila
and Yavapai Counties.

In terms of storm characteristics, shear is on the low side, but
up to 20 knots of deep layer bulk shear is possible this afternoon
in Yavapai County. This means that a few strong, rotating storms
cannot be ruled out. Up to quarter sized hail, and under the right
circumstances, wind gusts above 50 mph from strong outflow winds
associated with organized convection are possible there.
Otherwise, there will still be a threat for flash flooding due to
the relatively slow moving nature of today storms and nearly
saturated soil conditions. In addition, storm motion will
generally be to the southwest between 5-15 mph with storm anvils
propagating to the northeast. This will limit shading of storms as
they move off of the Mogollon Rim, which will increase the odds
of more vigorous and sustained convection.

&&

.PREV DISCUSSION /318 AM MST/...A more typical monsoonal pattern
returns Wednesday with storm coverage increasing across the entire
forecast area. Flash flooding will be the main hazard. Turn
around, don't drown! Storm coverage may decrease again for this
weekend.

&&

AVIATION...For the 18Z TAF package...VFR conditions and light
winds are forecast through 18Z. Between 18Z-04Z, scattered
showers and thunderstorms are possible along and south of a
KIGM-KFLG-KSJN line, with isolated storm activity to the north of
that line. Expect gusty and erratic winds in the vicinity of
storms, along with MVFR visibilities associated with the strongest
showers. Aviation discussion not updated for TAF amendments.

&&

FIRE WEATHER...Scattered showers and thunderstorms, primarily along
and south of the Mogollon Rim today, increasing chances
Wednesday. Light winds except near storms. Localized flash
flooding will be possible both days.

Thursday through Saturday...A good chance of showers and
thunderstorms on Thursday, then a slow downward trend Friday and
Saturday. Flash flooding is the primary threat with storms. Light
winds except near storms.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR/Kobold
AVIATION...RR
FIRE WEATHER...Kobold

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 23, 12:26 PM MST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1226 PM MST Tue Aug 23 2022

AZZ016-018-231945-
Northern Gila County-Eastern Mogollon Rim-
1226 PM MST Tue Aug 23 2022

...A strong thunderstorm will impact portions of Gila and Coconino
Counties through 1245 PM MST...

At 1226 PM MST, Doppler radar was tracking a strong thunderstorm over
Mead Ranch, or 10 miles northeast of Payson. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Payson, Star Valley, Flowing Springs, Mesa Del Caballo, Tonto
Village, Geronimo Estates, Freedom Acres, Kohls Ranch, Whispering
Pines, Mead Ranch, Bear Flat, Upper Tonto Creek Campground, Ponderosa
Campground, Water Wheel Burn At Houston Mesa Rd-
S, Beaver Valley and Water Wheel Burn At Houston Mesa Rd-N.

This includes State Route 260 between mile markers 255 and 271.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3444 11118 3430 11104 3415 11118 3436 11139
TIME...MOT...LOC 1926Z 050DEG 3KT 3433 11118

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:09 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 22, 5:40 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 23, 12:26 PM MSTSpecial Weather StatementFGZ19 min
Aug 23, 12:53 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila37 min
Aug 23, 1:24 PM MSTSevere Thunderstorm WarningFGZGila36 min
Aug 23, 3:05 PM MSTSpecial Weather StatementFGZYavapai25 min
Aug 23, 3:09 PM MSTSevere Thunderstorm WarningFGZYavapai36 min
Aug 23, 3:15 PM MSTSevere Thunderstorm WarningFGZYavapai45 min
Aug 23, 3:17 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Aug 23, 3:36 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 23, 3:45 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 23, 3:50 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Aug 23, 3:52 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 23, 3:55 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 23, 4:05 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Aug 23, 4:06 PM MSTSevere Thunderstorm WarningFGZYavapai24 min
Aug 23, 4:25 PM MSTSevere Thunderstorm WarningFGZYavapai50 min
Aug 23, 4:44 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai6 hr
Aug 23, 4:56 PM MSTSevere Thunderstorm WarningFGZYavapai34 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.